A general approach to the joint asymptotic analysis of statistics from sub-samples

Stanislav Volgushev, Xiaofeng Shao

Research output: Contribution to journalArticlepeer-review


In time series analysis, statistics based on collections of estimators computed from subsamples play a crucial role in an increasing variety of important applications. Proving results about the joint asymptotic distribution of such statistics is challenging, since it typically involves a nontrivial verification of technical conditions and tedious case-by-case asymptotic analysis. In this paper, we provide a novel technique that allows to circumvent those problems in a general setting. Our approach consists of two major steps: a probabilistic part which is mainly concerned with weak convergence of sequential empirical processes, and an analytic part providing general ways to extend this weak convergence to functionals of the sequential empirical process. Our theory provides a unified treatment of asymptotic distributions for a large class of statistics, including recently proposed self-normalized statistics and sub-sampling based p-values. In addition, we comment on the consistency of bootstrap procedures and obtain general results on compact differentiability of certain mappings that are of independent interest.

Original languageEnglish (US)
Pages (from-to)390-431
Number of pages42
JournalElectronic Journal of Statistics
Issue number1
StatePublished - 2014


  • Change point
  • Compact differentiability
  • Empirical processes
  • Self-normalization
  • Sub-sampling
  • Time series
  • Weak convergence

ASJC Scopus subject areas

  • Statistics and Probability
  • Statistics, Probability and Uncertainty


Dive into the research topics of 'A general approach to the joint asymptotic analysis of statistics from sub-samples'. Together they form a unique fingerprint.

Cite this